Alert archive / Minnesota / Wind Chill Advisories in 2017

Wind Chill Advisory 9, NWS Grand Forks, ND

February 8, 201711 counties in North Dakota; 17 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Feb 8, 2017, 3:20 PM CST for 11 counties in North Dakota; 17 counties in Minnesota. It took effect at Feb 8, 2017, 7:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 3:20 PM CST (21:20 UTC)
In effect from
Feb 8, 2017, 7:00 PM CST
Expired
Feb 9, 2017, 9:00 AM CST
In force
14 hr
Issued by
NWS Grand Forks, ND
All 28 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Pembina County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS43 KFGF 082120
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
320 PM CST Wed Feb 8 2017

MNZ001>009-013>017-022>024-027>032-NDZ008-016-027>030-038-039-049-
052-053-091500-
/O.NEW.KFGF.WC.Y.0009.170209T0100Z-170209T1500Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Pembina-
Eastern Walsh County-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Grafton, Park River, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
320 PM CST Wed Feb 8 2017

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
CST THURSDAY...

The National Weather Service in Grand Forks has issued a Wind
Chill Advisory, which is in effect from 7 PM this evening to 9 AM
CST Thursday. 

* WIND CHILL VALUES...Expect wind chills to range from 20 below 
  zero to 35 below zero between 7 PM this evening and 9 AM 
  Thursday, with the coldest wind chills occurring around 5 AM 
  Thursday. 

* IMPACTS...The cold wind chills will cause frostbite in as 
  little as 30 minutes to exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

NDZ006-007-014-015-024-026-054-091500-
/O.EXT.KFGF.WC.Y.0008.000000T0000Z-170209T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
320 PM CST Wed Feb 8 2017

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM CST THURSDAY...

The Wind Chill Advisory is now in effect until 9 AM CST Thursday.

* WIND CHILL VALUES...Expect wind chills to range from 25 below 
  zero to 40 below zero until 9 AM Thursday, with the coldest 
  wind chills occurring around 3 AM Thursday. 

* IMPACTS...The cold wind chills will cause frostbite in as 
  little as 30 minutes to exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
3 follow-up statements
168 
WWUS43 KFGF 090423
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1023 PM CST Wed Feb 8 2017

NDZ006-007-014-015-024-026-054-091500-
/O.CON.KFGF.WC.Y.0008.000000T0000Z-170209T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
1023 PM CST Wed Feb 8 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WIND CHILL VALUES...Expect wind chills to range around 30 below
until 9 AM Thursday, with the coldest wind chills occurring 
around 6 AM Thursday. 

* IMPACTS...The cold wind chills will cause frostbite in as 
  little as 30 minutes to exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

MNZ001>009-013>017-022>024-027>032-NDZ008-016-027>030-038-039-049-
052-053-091500-
/O.CON.KFGF.WC.Y.0009.000000T0000Z-170209T1500Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Pembina-
Eastern Walsh County-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Grafton, Park River, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
1023 PM CST Wed Feb 8 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WIND CHILL VALUES...Expect wind chills to range from 20 below 
  zero to 30 below zero until 9 AM Thursday, with the coldest 
  wind chills occurring around 8 AM Thursday. 

* IMPACTS...The cold wind chills will cause frostbite in as 
  little as 30 minutes to exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
550 
WWUS43 KFGF 091020
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
420 AM CST Thu Feb 9 2017

NDZ006-007-014-015-024-026-054-091500-
/O.CON.KFGF.WC.Y.0008.000000T0000Z-170209T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
420 AM CST Thu Feb 9 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...Expect wind chills to range from 30 below zero
  to 35 below zero until 9 AM this morning, with the coldest wind
  chills occurring around 6 AM this morning. 

* IMPACTS...The cold wind chills will cause frostbite in as 
  little as 30 minutes to exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

MNZ001>009-013>017-022>024-027>032-NDZ008-016-027>030-038-039-049-
052-053-091500-
/O.CON.KFGF.WC.Y.0009.000000T0000Z-170209T1500Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Pembina-
Eastern Walsh County-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Grafton, Park River, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
420 AM CST Thu Feb 9 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...Expect wind chills to range from 20 below 
  zero to 35 below zero until 9 AM this morning, with the 
  coldest wind chills occurring around 5 AM this morning. 

* IMPACTS...The cold wind chills will cause frostbite in as 
  little as 30 minutes to exposed skin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind chill advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
362 
WWUS43 KFGF 091502
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
902 AM CST Thu Feb 9 2017

MNZ001>009-013>017-022>024-027>032-NDZ008-016-027>030-038-039-049-
052-053-091615-
/O.EXP.KFGF.WC.Y.0009.000000T0000Z-170209T1500Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Pembina-
Eastern Walsh County-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, 
Menahga, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Grafton, Park River, Grand Forks, Cooperstown, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
902 AM CST Thu Feb 9 2017

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills will continue to rise above the 25 below mark  
through the rest of the morning and into the afternoon. 

$$

NDZ006-007-014-015-024-026-054-091615-
/O.EXP.KFGF.WC.Y.0008.000000T0000Z-170209T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
902 AM CST Thu Feb 9 2017

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills will continue to rise above the 25 below mark  
through the rest of the morning and into the afternoon. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 8, 3:01 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 8, 3:01 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
301 PM CST Wed Feb 8 2017

.SHORT TERM...(This evening through Thursday)
Issued at 301 PM CST Wed Feb 8 2017

Temperatures dropping off tonight and wind chills will be the main
concern for the period.

Arctic air remains in place over the region, with many locations
not getting above zero F this afternoon. The Devils Lake Basin has
seen wind chills staying in the 25 to 30 below range even into the
afternoon. The main surface high will move from eastern MT/western
ND down into SD tonight. There will continue to be a decent
pressure gradient with westerly winds overnight which will bring
some mixing, but with clear skies and arctic air overhead temps
will quickly fall off to teens below zero tonight. Wind chills
will drop into advisory criteria early to late evening, with only
the far southern counties unaffected. Extended the advisory for
the Devils Lake Basin as they will not recover, and then have the
rest of the CWA included in a wind chill advisory from 01Z tonight
to 15Z tomorrow.

Tomorrow, after a bitterly cold start, strong warm air advection
kicks in as a low pressure center develops over Alberta and
southerly winds pick up. Temperatures should get back above zero
in all areas and some spots in the far southwestern counties may
get close to 20 degrees. Wind chills will stop being a problem by
mid morning, but with decent speeds there could be some patchy
blowing snow across the west. A few of the models bring some warm
air advection precipitation into our far northwestern counties by
afternoon. Think that the better chances will be after 00Z, but
included some very low POPs in western Towner and Benson counties.

.LONG TERM...(Thursday night through Wednesday)
Issued at 301 PM CST Wed Feb 8 2017

Will start out Thursday night with northwest flow aloft and one weak
700mb short wave crossing the northern FA. Most of the pcpn occurs
out ahead of the sfc low, in the strong warm advection. Models show
a warm layer aloft too, indicative of the potential for some light
mixed pcpn. For that reason, went ahead and left the potential for
the mix as this band of light pcpn quickly moves through. Sfc
temperatures are generally in the teens as this moves through, and
the sfc gradient is also fairly tight. Therefore the south winds
could be a little breezy and result in some patchy blowing or
drifting snow across east-west roads. Any lingering pcpn associated
with this low should end by mid to late Friday morning.

The net effect of the warm push Thursday night is that highs on
Friday will be very mild, with some areas pushing into the mid 40s
across the south. 850mb temperatures then drop off a little, but
will still remain quite mild for mid February. Pcpn chances look
pretty minimal for the weekend and into early next week. GFS shows
another chance of pcpn Saturday night into early Sunday while the
Canadian shows another chance on Tuesday into Tuesday night. Not a
lot of consistency among the models, so confidence lower on these
two chances for pcpn.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CST Wed Feb 8 2017

Some mid level clouds moving through just west of KFAR but all
sites are VFR and will remain so through the rest of the TAF
period. West winds at 8 to 15 kts will shift around to the
southwest by tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory from 7 PM this evening to 9 AM CST Thursday
     for NDZ008-016-027>030-038-039-049-052-053.

     Wind Chill Advisory until 9 AM CST Thursday for NDZ006-007-014-
     015-024-026-054.

MN...Wind Chill Advisory from 7 PM this evening to 9 AM CST Thursday
     for MNZ001>009-013>017-022>024-027>032.

&&

SHORT TERM...JR
LONG TERM...Godon
AVIATION...JR
Hazardous weather outlook, Feb 8, 4:19 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
419 AM CST Wed Feb 8 2017

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-054-091030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County-
419 AM CST Wed Feb 8 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...TODAY AND TONIGHT

Dangerous wind chill values of -25 to -40 degrees will persist
through this morning with a slight improvement in conditions
during the afternoon hours. Wind chill values will then fall into
the -25 to -40 degree range once again this evening and overnight.

.DAYS TWO THROUGH SEVEN...Thursday THROUGH Tuesday

Dangerous wind chill values will persist through Thursday morning.

Thursday night and Friday will bring the next chance for snow with
some mixed precipitation possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ029>031-040-NDZ049-052-053-091030-
Wilkin-West Otter Tail-East Otter Tail-Grant-Ransom-Sargent-
Richland-
419 AM CST Wed Feb 8 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...TODAY AND TONIGHT

Wind chill values of -15 to -25 degrees will persist through this
morning with a slight improvement during the afternoon hours. They
will then dip into the -15 to -25 range again late this evening
and overnight.

.DAYS TWO THROUGH SEVEN...Thursday THROUGH Tuesday

Cold wind chills will persist through Thursday morning.

Thursday night and Friday will bring the next chance for snow
with some mixed precipitation possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BP

Nearby

Wind Chill Advisories in Minnesota, 2017Wind Chill Advisories in North Dakota, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.